Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 240, NWS Twin Cities, MN

September 16, 2006Hennepin County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 16, 2006, 9:43 PM CDT for Hennepin County, Wright County, Minnesota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2006, 9:43 PM CDT (02:43 UTC)
Expired
Sep 16, 2006, 10:30 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Hennepin County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 9:45 PM CDTTSTM WND DMGRogers, MN2X4S AND OTHER DEBRIS. LARGE ROAD SIGN WRAPPED AROUND POLE.
Sep 16, 9:58 PM CDTTORNADO3 W Rogers, MNNWS STORM SURVEY TEAM DETERMINED THAT THE PATH LENGTH OF THE F2 TORNADO WAS 8 MILES. FROM 3.5 MILES WEST OF DOWNTOWN ROGERS TO THE CITY OF DAYTON...THEN CONTINUED EAST ACROSS THE MISSISSIPPI RIVER TO THE CITY OF RAMSEY. THE TORNADO HAD A MAXIMUM WIDTH OF 100 Y
Sep 16, 10:29 PM CDTHAIL 0.75Champlin, MNHENNEPIN-ANOKA-WRIGHT COUNTY BORDER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 5:07 PM CDTTornado Watch PDSSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.7 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 328 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
328 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
2.8
Supercell composite
11.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 170244
SVRMPX
MNC053-171-170330-
/O.NEW.KMPX.SV.W.0240.060917T0243Z-060917T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT SAT SEP 16 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...
  HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 1030 PM CDT

* AT 937 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS
  LOCATED NEAR BUFFALO...OR ABOUT 31 MILES NORTHEAST OF HUTCHINSON...
  AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKFORD...
  SAINT MICHAEL...
  HANOVER...
  ALBERTVILLE...
  BUFFALO...
  MAPLE GROVE...
  PLYMOUTH...
  CORCORAN...

STAY INDOORS...AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHERN MINNESOTA.

LAT...LON 4524 9390 4506 9394 4502 9370 4495 9343
      4514 9330 4520 9343

$$
1 follow-up statement
000 
WWUS53 KMPX 170317
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1014 PM CDT SAT SEP 16 2006

MNC053-171-170330-
/O.CON.KMPX.SV.W.0240.000000T0000Z-060917T0330Z/
WRIGHT MN-HENNEPIN MN-
1014 PM CDT SAT SEP 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR HENNEPIN AND WRIGHT COUNTIES...

AT 1010 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF 
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING 
WINDS. THE STORMS EXTENDED FROM NEAR BROOKLYN PARK TO JUST NORTHWEST 
OF LAKE MINNETONKA...AND MOVING EAST AT 40 MPH.  ANOTHER STORM WAS 
STRENGTHENING ABOUT 10 MILES WEST OF BUFFALO...AND WAS ALSO MOVING 
EAST AT 40 MPH.

HAIL THE SIZE OF PENNIES...AND WINDS OF 65 MPH ARE POSSIBLE AS THE 
STORMS CROSS THE REMAINDER OF HENNEPIN COUNTY...INCLUDING 
MINNEAPOLIS...AND ALSO NEAR BUFFALO.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY MORNING FOR
SOUTHERN MINNESOTA.

LAT...LON 4524 9390 4506 9394 4502 9370 4495 9343
      4514 9330 4520 9343

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:00 PM CDT, 6 hours 43 minutes earlier.

Area forecast discussion, Sep 16, 3:00 PM CDT, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SAT SEP 16 2006

DISCUSSION...CURRENT SFC ANALYSIS SHOWS AN AREA OF LOW PRESSURE
EXTENDING FROM SOUTHWEST MANITOBA...THROUGH THE EASTERN DAKOTAS AND
INTO NEBRASKA. AHEAD OF THE SFC LOW...CURRENT ASOS/RAWS OBSERVATIONS
ARE REPORTING BREEZY SOUTHERLY WINDS SUSTAINED AROUND 20 KT. WINDS
HAVE REMAINED BELOW WIND ADVISORY CRITERIA /30 KT/ THIS AFTERNOON.
HOWEVER...AN ADVISORY MAY BE NEEDED SUNDAY LATE MORNING/AFTN FOR THE
SW HALF OF MPX CWA AS THE LOW TO THE NORTH DEEPENS RESULTING IN
BREEZY WEST/SOUTHWEST WINDS.

FORECAST FOCUS ON THE CONVECTION LATE THIS AFTERNOON AND OVERNIGHT.
CONDITIONS REMAIN FAVORABLE FOR SUPERCELL AND TORNADO
DEVELOPMENT...WITH THE GREATEST THREAT FOR SEVERE WEATHER IN THE
EASTERN DAKOTAS AND WESTERN HALF OF MINNESOTA THIS EVENING. CURRENT
RADAR/SAT IMAGERY SHOWS INITIATION HAS BEGUN IN CEN SD...NEAR
PIERRE/HURON. A TOR WATCH IS CURRENTLY IN EFFECT UNTIL 10 PM FOR THE
EASTERN HALF OF SD.

THE SFC LOW IS FCST TO DEPEND AND TRACK NNE ACROSS THE WESTERN HALF
OF MINNESOTA...REACHING THE BORDERLAND OVERNIGHT. WE CONTINUE TO
EXPECT THUNDERSTORMS TO QUICKLY STRENGTHEN TO STRONG/SVR CRITERIA IN
THE ERN DAKOTAS...THEN SPREADING EAST-NORTHEAST INTO THE FAR WRN CWA
EARLY THIS EVENING.  THE SEVERE THREAT WILL DIMINISH AFTER
MIDNIGHT...BUT THE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
ACROSS THE FA INTO SUNDAY MORNING. ANY LEFT OVER SHOWERS WILL END
FROM THE SW BY SUNDAY AFTERNOON AS THE DRY SLOT PUSHES INTO EASTERN
MINNESOTA AND WESTERN WISCONSIN.

THE SYSTEM IS FCST TO BECOME VERTICALLY STACKED ALONG THE ND/MN
BORDER SUNDAY AFTN. THE STACKED LOW IN NORTHERN MINNESOTA IS FCST TO
BRING WRAP-AROUND SHOWERS AND MUCH COOLER TEMPS TO THE FA SUNDAY
NIGHT AND MONDAY. EXPECT HIGHS IN THE 50S FOR THE BEGINNING OF THE
WORK WEEK.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BRANDT FOR MPX
Hazardous weather outlook, Sep 16, 5:29 AM CDT, 16 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 AM CDT SAT SEP 16 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171030-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
529 AM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER WEST CENTRAL AND
PARTS OF SOUTH CENTRAL MINNESOTA LATE THIS AFTERNOON AND THIS
EVENING AS A STRONG COLD FRONT ADVANCES INTO THE STATE. THE
MODERATE THREAT IS ALONG AND WEST OF A LINE FROM FAIRMONT TO
ALEXANDRIA. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER FAR
EASTERN SOUTH DAKOTA LATE IN THE AFTERNOON AND SPREAD INTO WEST
CENTRAL AND PARTS OF SOUTH CENTRAL MINNESOTA DURING THE EVENING.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE WEATHER THREATS...
BUT THERE IS ALSO A CHANCE FOR A TORNADO OR TWO. THE STORMS ARE
THEN EXPECTED TO FORM INTO A LINE DURING THE EVENING AND ADVANCE
EASTWARD. A FEW OF THESE STORMS COULD PRODUCE DAMAGING WINDS AS
THEY MOVE ACROSS CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WEST WINDS NEAR 30 MPH WILL DEVELOP ON SUNDAY IN THE WAKE
OF THE COLD FRONT OVER WEST CENTRAL AND SOUTHWEST AREAS OF
MINNESOTA. A WIND ADVISORY MAY BE ISSUED LATER TODAY OR EARLY
SUNDAY IF FORECAST CONDITIONS REMAIN THE SAME TODAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Local storm report, Sep 16, 5:46 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             BENSON                  45.32N 95.61W
09/16/2006  E1.25 INCH       SWIFT              MN   PUBLIC

&&

JVM
Local storm report, Sep 16, 8:11 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 S ECHO                44.59N 95.41W
09/16/2006  E0.88 INCH       YELLOW MEDICINE    MN   LAW ENFORCEMENT

&&

JVM
Local storm report, Sep 16, 8:46 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
846 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FUNNEL CLOUD     2 S ECHO                44.59N 95.41W
09/16/2006                   YELLOW MEDICINE    MN   LAW ENFORCEMENT

0715 PM     HAIL             3 N BELVIEW             44.65N 95.33W
09/16/2006  E0.88 INCH       REDWOOD            MN   TRAINED SPOTTER

&&

JVM
Local storm report, Sep 16, 8:59 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
859 PM CDT SAT SEP 16 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     TSTM WND GST     REDWOOD FALLS           44.54N 95.11W
09/16/2006  E59.00 MPH       REDWOOD            MN   ASOS

            AT REDWOOD FALLS AIRPORT ON EAST SIDE OF TOWN.

&&

JVM
Special weather statement, Sep 16, 9:38 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT SAT SEP 16 2006

MNZ059-060-170330-
HENNEPIN-WRIGHT-
938 PM CDT SAT SEP 16 2006

...SIGNIFICANT WEATHER ALERT FOR WRIGHT AND HENNEPIN COUNTIES UNTIL
1030 PM CDT...

AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
BUFFALO TO 11 MILES NORTHWEST OF WACONIA...AND MOVING EAST AT 55 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS ALONG WITH SOME
HALF INCH HAIL.

PEOPLE IN HENNEPIN AND SOUTHEASTERN WRIGHT COUNTIES...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:43 PM CDTSevere Thunderstorm WarningMPXKandiyohi47 min
Sep 16, 7:51 PM CDTTornado WarningMPXRedwood, Yellow Medicine24 min
Sep 16, 8:02 PM CDTTornado WarningMPXRenville43 min
Sep 16, 8:23 PM CDTSevere Thunderstorm WarningMPXMeeker52 min
Sep 16, 8:33 PM CDTSevere Thunderstorm WarningMPXMcLeod57 min
Sep 16, 8:48 PM CDTSevere Thunderstorm WarningMPXCarver, Wright42 min
Sep 16, 9:27 PM CDTSevere Thunderstorm WarningMPXMartin63 min
Sep 16, 9:32 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault58 min
Sep 16, 10:02 PM CDTSevere Thunderstorm WarningMPXWaseca46 min
Sep 16, 10:04 PM CDTTornado WarningMPXAnoka26 min
Sep 16, 10:29 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Hennepin, Washington61 min
Sep 16, 10:56 PM CDTTornado WarningMPXAnoka, Hennepin34 min
Sep 16, 11:28 PM CDTSevere Thunderstorm WarningMPXChisago32 min
Sep 16, 11:44 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele, Waseca52 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.